Overview of Ischemic Nephropathy
Ischemic nephropathy occurs when there is inadequate blood flow (hypoperfusion) to the kidneys. Hypoperfusion manifests as a progressive loss of kidney function and kidney atrophy (shrinkage). Renal failure results when this process damages both kidneys.
One of the following clinical situations is usually present in ischemic nephropathy:
- Bilateral renal artery stenosis (RAS), a narrowing of the large arteries that supply both kidneys
- Unilateral RAS in a person who has only one functioning kidney
- Unilateral RAS with hypertensive (high blood pressure) damage to the other kidney
Ischemic nephropathy occurs most often in patients over the age of 50.
Risk factors for ischemic nephropathy are identical to those for coronary artery disease:
- Hypertension (high blood pressure)
- Hypercholesterolemia (i.e., high level of cholesterol in the blood)
- Family history of coronary artery disease
Cause of Ischemic Nephropathy
Ischemic nephropathy is almost always caused by arteriosclerosis (i.e., accumulation of fatty masses within blood vessel walls) in the renal arteries.
Signs and Symptoms of Ischemic Nephropathy
Uremia (high blood levels of protein by-products, such as urea), acute episodes of dyspnea (labored or difficult breathing) caused by sudden accumulation of fluid in the lungs, and hypertension (high blood pressure) may be present, depending on the severity of renal failure.
Bruits (sound or murmurs heard with a stethoscope) caused by turbulent blood flow within the arteries may be detected in the neck (carotid artery bruit), abdomen (which may reflect narrowing of the renal artery), and groin (femoral artery bruit).
Other symptoms include a history of leg pain, and a stride that reflects compromised circulation to the legs. The pulses in the feet may be absent or barely palpable. Progressive renal failure may be the only indicator of ischemic nephropathy in patients over 50 who demonstrate no other apparent causes.
Renal artery stenosis (RAS)—renal artery narrowing— is suspected in patients who show sudden worsening of kidney function after using antihypertensive (blood-pressure controlling) medications known as angiotensin-converting enzyme inhibitors, ACE inhibitors, or angio reception blockers (ARBs). RAS is suspected in cases of kidney dysfunction that is reversible once ACE inhibitor medication or ARB has been stopped.